Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Gray, ME

July 6, 20194 counties in New Hampshire; York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 6, 2019, 4:43 PM EDT for 4 counties in New Hampshire; York County, Maine. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2019, 4:43 PM EDT (20:43 UTC)
Expired
Jul 6, 2019, 5:07 PM EDT
In force
24 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties York County, ME, Belknap County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 89 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:44 PM EDTTSTM WND DMG2 Nne Sanford, METREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:08 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS51 KGYX 062043
SVRGYX
MEC031-NHC001-013-015-017-062145-
/O.NEW.KGYX.SV.W.0021.190706T2043Z-190706T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
443 PM EDT Sat Jul 6 2019

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Southwestern York County in southwestern Maine...
  Northern Rockingham County in southern New Hampshire...
  Strafford County in central New Hampshire...
  Southeastern Belknap County in central New Hampshire...
  Southeastern Merrimack County in central New Hampshire...

* Until 545 PM EDT.

* At 443 PM EDT, a severe thunderstorm was located near Northwood,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rochester, Portsmouth, Durham, Kittery, Alfred, Sanford, Northwood,
  Dover, Hooksett, Somersworth, Kennebunk, Barrington, Berwick,
  Farmington, Epping, Lebanon, Loudon, Alton, Barnstead and Epsom.

This includes the following highways...
 Interstate 93 between mile markers 30 and 33.
 Interstate 95 between mile markers 1 and 13.
 Interstate 95 in New Hampshire between mile markers 11 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Gray Maine.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4311 7153 4350 7125 4352 7104 4349 7102
      4352 7098 4355 7060 4305 7064 4301 7068
TIME...MOT...LOC 2043Z 278DEG 26KT 4327 7117 

HAIL...<.75IN
WIND...60MPH
 
$$

Legro
1 follow-up statement
722 
WWUS51 KGYX 062107
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
507 PM EDT Sat Jul 6 2019

MEC031-NHC001-013-015-017-062117-
/O.CAN.KGYX.SV.W.0021.000000T0000Z-190706T2145Z/
York ME-Rockingham NH-Strafford NH-Belknap NH-Merrimack NH-
507 PM EDT Sat Jul 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YORK...NORTHERN
ROCKINGHAM...STRAFFORD...SOUTHEASTERN BELKNAP AND SOUTHEASTERN
MERRIMACK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Maine...and southern and central New Hampshire.

LAT...LON 4311 7153 4350 7125 4352 7104 4349 7102
      4352 7098 4355 7060 4305 7064 4301 7068
TIME...MOT...LOC 2107Z 278DEG 26KT 4324 7093 

$$

Legro

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:39 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 6, 2:39 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
239 PM EDT Sat Jul 6 2019

.SYNOPSIS...
Showers and thunderstorms wind down this evening are expected
to develop along and ahead of it. Behind the front a cooler and drier
air mass will follow. The pleasant weather will linger through
the middle of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Ongoing line of thunderstorms accompanying a cold front will
cross the area through evening. Ahead of this line dewpoints
across the southern portion of the area are in the low 70s which
combined with temperatures in the low 90s has resulted in heat
index near 100F. A few regions of southern Maine will also see
the heat index near 100F over the next few hours however with
the short duration as the thunderstorms approach will not expand
the heat advisory at this time.

Thunderstorms along the cold front are forming a cohesive line
which will continue to cross the region. Expect the severe
threat for damaging winds to continue and increase slightly as
the storms merge together and move into the warm humid airmass
of the coastal plain. 16Z sounding from KGYX shows over 1800
J/kg of CAPE. While shear remains modest it is enough for a wind
threat to persist through the next few hours.

A flash flood threat will also continue through this afternoon
as PWAT values around 2 inches and a very deep warm layer
produce heavy rain rates. The front as a whole appears to be
progressive but some training is still possible as more cells
develop along the line.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
As the cold front moves offshore this evening, the chance for
precipitation will rapidly decrease over southern sections of
Maine and New Hampshire. Overnight a westerly wind shift
behind the front will usher in cooler and drier airmass. Despite
this expect some valley fog to form as the moisture from the
afternoon storms remains trapped in the low levels overnight.

Sunday will see high pressure begin to build back into the region
with a return to sunny skies. The westerly flow will continue which
will keep the seabreeze from pushing much beyond the coastline.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Mid-Long range models and ensembles hold on to progressive
pattern though next week, with troughing early, ridging mid week
and back to a trough at the end of the week. DEspite the
progressive flow, and beyond initial trough early in the week,
850 MB temps are trending abv normal into next weekend.

As far as precip chances it should be dry through Wednesday,
with he best chance of SHRA/TSRA coming later Thu through
Friday night, basically the end of the week, although fine
tuning the actual 12-24 hour time frame will happen as we get
closer.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...Line of thunderstorms will cross the region
impacting all terminals with brief periods of MVFR in
thunderstorms with heavy rain. Conditions will clear to VFR
behind the line but some IFR valley fog is possible in the
Connecticut river valley.
and continue into Sunday.

Long Term...Mainly VFR Monday through Thu, however, the usual
chance of valley fog by KHIE/KLEB will slowly increase as we
move later in the period.

&&

.MARINE...
Short Term... Severe thunderstorm watch for the bays as a cold
front will cross the waters this evening. After that westerly
flow with high pressure building into the region.

Long Term...Winds and seas expected to remain below SCA
threshold Monday through Thursday.

&&

.EQUIPMENT...
The Concord, NH ASOS remains out of service. It is unknown when
parts will be available to fix the system. During the outage,
TAFs will continue to be issued for Concord without amendments
scheduled. Climate data for Concord will also be affected,
although backup sources may be used to fill in data after the
fact.

The Sugarloaf NWR transmitter will go off the air on Monday July
8th around noon. This will be an extended outage as the tower
which was severely damaged in a storm this winter is rebuilt.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 5 PM EDT this afternoon for NHZ012-013.
MARINE...None.

&&

NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Cempa
Hazardous weather outlook, Jul 6, 2:56 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
256 PM EDT Sat Jul 6 2019

NHZ012-013-071900-
Eastern Hillsborough-Interior Rockingham-
256 PM EDT Sat Jul 6 2019

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 494 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Showers and thunderstorms are expected today. Beginning midday
and continuing through early evening some of the storms may be
severe, with damaging winds the main threat. Locally heavy
downpours with urban and poor drainage flooding are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-MEZ007>009-012>014-018>028-NHZ001>011-014-015-071900-
Penobscot Bay-Casco Bay-Northern Oxford-Northern Franklin-
Central Somerset-Southern Oxford-Southern Franklin-Southern Somerset-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Coastal Rockingham-
Western And Central Hillsborough-
256 PM EDT Sat Jul 6 2019

...SEVERE THUNDERSTORM WATCH 494 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, west central Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms are expected today. Beginning midday
and continuing through early evening some of the storms may be
severe, with damaging winds the main threat. Locally heavy
downpours with urban and poor drainage flooding are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-071900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
256 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected this afternoon and evening. A
few of the storms could be strong to severe, with gusty winds the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 4:00 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Gray ME
400 PM EDT Sat Jul 6 2019

MEZ023-024-062030-
Coastal York-Coastal Cumberland-
400 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND SOUTH
CENTRAL CUMBERLAND COUNTIES...

At 359 PM EDT, a strong thunderstorm was located over Old Orchard
Beach, or near Biddeford, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Portland, South Portland, Biddeford, Westbrook, Saco, Gorham, Cape
Elizabeth, Kennebunkport, Old Orchard Beach, Scarborough and Arundel.

This includes the following highways...
 Interstate 295 between mile markers 1 and 4.
 Interstate 95 between mile markers 29 and 46.

This also includes...
  Fortunes Rock Beach, Higgins Beach, Crescent Beach State Park, and
Scarborough Beach State Park.
  Peaks Island and Cushing Island.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4345 7058 4364 7045 4370 6986 4367 6986
      4368 6993 4368 6999 4363 7000 4362 7005
      4357 7010 4358 7016 4354 7016 4351 7020
      4349 7033 4343 7029 4340 7035
TIME...MOT...LOC 1959Z 279DEG 22KT 4352 7036

Legro
Special weather statement, Jul 6, 4:05 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Gray ME
405 PM EDT Sat Jul 6 2019

MEZ012-018>020-024-062045-
Southern Oxford-Androscoggin-Interior York-Interior
Cumberland-Coastal Cumberland-
405 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTH CENTRAL OXFORD AND CENTRAL CUMBERLAND COUNTIES...

At 404 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Gray to near Naples
to near Hiram. Movement was south at 20 mph. Strong wind gusts may
precede any rain or thunder.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Portland, Westbrook, Naples, Cumberland, Gorham, Falmouth, Buxton,
Freeport, Gray, Hollis, Hiram, Cornish, Raymond, Standish, Yarmouth,
Waterboro, Durham, Casco, Limington and Limerick.

This includes the following highways...
 Interstate 295 between mile markers 10 and 18.
 Interstate 95 between mile markers 51 and 70.

This also includes...
  Sebago Lake, Douglas Mountain, and Mount Cutler.
  Cousins Island.

LAT...LON 4374 7012 4367 7058 4358 7089 4385 7090
      4395 7062 4399 7022
TIME...MOT...LOC 2004Z 353DEG 19KT 4398 7023 4392 7062 4385 7083

Legro
Local storm report, Jul 6, 4:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
407 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     LEEDS                   44.30N  70.12W
07/06/2019                   ANDROSCOGGIN       ME   AMATEUR RADIO

            TREES DOWN ON RIVER RD

&&

CORRECTED EVENT...FATALITIES...INJURIES

EVENT NUMBER GYX1903745

CK
Local storm report, Jul 6, 4:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     ASHLAND                 43.70N  71.63W
07/06/2019                   GRAFTON            NH   AMATEUR RADIO

            TREE DOWN ON RIVERSIDE DR

&&

EVENT NUMBER GYX1903747

CEMPA
Local storm report, Jul 6, 4:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     SANDWICH                43.79N  71.41W
07/06/2019                   CARROLL            NH   AMATEUR RADIO

            TREE DOWN ON MASON RD

&&

EVENT NUMBER GYX1903748

CEMPA
Special weather statement, Jul 6, 4:19 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Gray ME
419 PM EDT Sat Jul 6 2019

MEZ018-NHZ006-008>010-062100-
Interior York-Merrimack-Belknap-Strafford-Southern Carroll-
419 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
STRAFFORD...BELKNAP...EAST CENTRAL MERRIMACK AND SOUTHERN CARROLL
COUNTIES...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Wolfeboro to near
Loudon. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Concord, Rochester, Laconia, Alfred, Ossipee, Northwood, Sanford,
Meredith, Moultonborough, Dover, Somersworth, Barrington, Berwick,
Farmington, Lebanon, Loudon, Alton, Barnstead, Epsom and Gilmanton.

This includes Interstate 93 near mile marker 44.

This also includes...
  Lake Winnipesaukee.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4323 7117 4327 7125 4324 7127 4328 7157
      4370 7143 4368 7076 4319 7089
TIME...MOT...LOC 2019Z 291DEG 32KT 4364 7130 4326 7142

Legro

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:18 AM EDTHeat AdvisoryGYXHillsborough, Rockingham6 hr
Jul 6, 12:27 PM EDTAreal Flood AdvisoryGYXCoos2 hr
Jul 6, 1:37 PM EDTSpecial Weather StatementGYXCoos38 min
Jul 6, 2:11 PM EDTSpecial Weather StatementGYXStrafford34 min
Jul 6, 2:15 PM EDTSevere Thunderstorm WarningGYXCoos60 min
Jul 6, 2:47 PM EDTSpecial Weather StatementGYXGrafton43 min
Jul 6, 2:49 PM EDTSpecial Weather StatementGYXHillsborough26 min
Jul 6, 4:19 PM EDTSpecial Weather StatementGYXBelknap, Strafford41 min
Jul 6, 1:05 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset115 min
Jul 6, 1:46 PM EDTSpecial Weather StatementGYXSomerset29 min
Jul 6, 3:06 PM EDTSpecial Weather StatementGYXWaldo24 min
Jul 6, 3:19 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford56 min
Jul 6, 3:39 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Kennebec, Oxford55 min
Jul 6, 3:46 PM EDTSpecial Weather StatementGYXWaldo44 min
Jul 6, 3:49 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Lincoln, Sagadahoc56 min
Jul 6, 4:00 PM EDTSpecial Weather StatementGYXCumberland30 min
Jul 6, 4:05 PM EDTSpecial Weather StatementGYXCumberland40 min
Jul 6, 4:31 PM EDTSpecial Marine WarningGYX89 min
Jul 6, 4:45 PM EDTSpecial Marine WarningGYX90 min
Jul 6, 5:11 PM EDTSpecial Marine WarningGYX94 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2019Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.